North Dakota, 2022

Hail and Damaging Wind in North Dakota, May 12, 2022

May 12, 2022 · NWS BIS · 5 events in 4 counties and zones

Thunderstorms developed as a warm front lifted into central North Dakota and the James River Valley, where very strong deep layer shear and elevated instability were noted. A few storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed as a warm front lifted into central North Dakota and the James River Valley, where very strong deep layer shear and elevated instability were noted. A few storms became severe. The largest hail reported was ping pong ball size over McLean County. The strongest wind gust reported was estimated at 80 mph, which caused tree and roof damage in Foster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 12, 2:01 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 12, 2:01 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
301 PM CDT Thu May 12 2022

.SHORT TERM...(This evening through Friday)
Issued at 224 PM CDT Thu May 12 2022

Current surface analysis places low lifting through south central
South Dakota, with warm front stretching to the east. Upper level
analysis places negatively tilted trough over the western CONUS,
with the base attempting to close off over Colorado. Strong south
to southwesterly flow remains over our area. Over our neck of the
woods, showers with a few embedded thunderstorms have been on the
increase over the past few hours in response to the approaching
systems. With plenty of low level moisture in place, a lingering
area of fog has developed over southwest North Dakota. With all
that said, the main show lies ahead.

For the rest of this afternoon into tonight, low and warm front
continue their northerly lift. Robust convection is expected to
develop over north central into eastern South Dakota, possibly
into far south central and southeast North Dakota late this
afternoon into the early evening. This area has continued to show
very strong deep layer shear (well in excess of 50 kts), elevated
low level shear, and strong instability in excess of 2.5 kJ/kg. As
mentioned for the past few days, all sorts of severe weather
remain in play (large hail, wind, a few tornadoes). As for the
heavy rain threat, the storms may have heavy rainfall rates, but
the good news is that the storms should be quick moving, and not
loitering over an area too long. For our area, focus for the
greatest chances for severe weather remain over the southern James
River Valley, with lesser chances over south central North Dakota
into the upper James River Valley.

As we go through the evening into the overnight, winds will be on
the increase as the low gradually lifts north the area and
deepens, starting to stack up with the upper features. Tight
pressure gradient develops with winds becoming strong, starting
in the southwest and spreading northeast overnight. Feeling quite
confident in strong winds over the southwest, and marginally
confident elsewhere. Therefore, have issued a warning southwest,
watch elsewhere.

On Friday, winds continue through they day, tapering off on the
evening. With the cyclonic flow in places, expect a few showers to
develop, which will taper off in the evening/overnight.

.LONG TERM...(Saturday through Thursday)
Issued at 224 PM CDT Thu May 12 2022

Quiet weather though occasionally windy expected through the
weekend into the beginning of the work week. Active weather
pattern shows up towards mid-week bringing returning rain shower
chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 224 PM CDT Thu May 12 2022

Widespread showers and thunderstorms expected through this evening
into Friday morning. Some of these storms are expected to be
severe late this afternoon and evening, mainly over the James
River Valley affecting KJMS. Plenty of low level moisture in
places will result in widespread IFR and localized LIFR
conditions, especially over southwest North Dakota where some fog
has developed. Ceilings may improve some Friday morning, but
strong westerly winds are expected, which should start developing
Thursday night.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from midnight CDT /11 PM MDT/ tonight through
Friday evening for NDZ001-002-009-010-017>023-025-031>037-042-
045>048-050-051.

High Wind Watch from Friday morning through Friday evening for
NDZ003>005-011>013.

High Wind Warning from 8 PM this evening to 7 PM MDT Friday for
NDZ040-041-043-044.

&&

SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JJS
Hazardous weather outlook, May 12, 1:23 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
223 PM CDT Thu May 12 2022

NDZ001-002-009-010-017>022-031>034-042-045-131930-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Golden Valley-Billings-Stark-Morton-Grant-Sioux-
223 PM CDT Thu May 12 2022 /123 PM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Widespread rain showers with embedded thunderstorms are expected
this afternoon and tonight. A stronger thunderstorm with small
hail is possible, but widespread severe weather is not expected.

A high wind watch in in effect late tonight through Friday
evening. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A high wind watch in in effect through Friday evening. See
www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ023-025-035>037-046-047-131930-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-
223 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible late this afternoon into this
evening. The main threats from any severe storm will be half-
dollar size hail and 60 mph wind gusts.

A high wind watch in in effect late tonight through Friday
evening. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A high wind watch in in effect through Friday evening. See
www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening. Please call 1-800-247-0212 with any severe weather
reports.

NDZ048-050-051-131930-
La Moure-McIntosh-Dickey-
223 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible late this afternoon into this
evening. Hail up to tennis ball size in diameter, damaging winds
to 70 mph, and a tornado or two will be possible.

A high wind watch in in effect late tonight through Friday
evening. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A high wind watch in in effect late tonight through Friday
evening. See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening. Please call 1-800-247-0212 with any severe weather
reports.

NDZ040-041-043-044-131930-
Slope-Hettinger-Bowman-Adams-
123 PM MDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Widespread rain showers with embedded thunderstorms are expected
this afternoon and tonight. A stronger thunderstorm with small
hail is possible, but widespread severe weather is not expected.

A high wind warning is in effect tonight through Friday evening.
See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A high wind warning is in effect through Friday evening. See
www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-131930-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-
223 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...This Afternoon and Tonight

Widespread rain showers with embedded thunderstorms are expected
this afternoon and tonight. A stronger thunderstorm with small
hail is possible, but widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A high wind watch in in effect Friday through Friday evening. See
www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 12, 2:46 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
246 PM MDT Thu May 12 2022

NDZ031-040-122115-
Golden Valley ND-Slope ND-
246 PM MDT Thu May 12 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN GOLDEN
VALLEY AND WESTERN SLOPE COUNTIES THROUGH 315 PM MDT...

At 245 PM MDT, a strong thunderstorm was located 14 miles northeast
of Marmarth, or 21 miles west of Amidon, moving north at 35 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Golden
Valley and western Slope Counties, including the following
locations... Three V Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4635 10360 4632 10383 4662 10401 4669 10365
TIME...MOT...LOC 2045Z 165DEG 29KT 4648 10377

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SMITH
Special weather statement, May 12, 2:49 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
249 PM MDT Thu May 12 2022

NDZ018-033-122115-
Stark ND-Dunn ND-
249 PM MDT Thu May 12 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN DUNN
AND NORTHEASTERN STARK COUNTIES THROUGH 315 PM MDT...

At 249 PM MDT, a strong thunderstorm was located 7 miles west of
Marshall, or 20 miles southeast of Killdeer, moving north at 45 mph.

HAZARD...Wind gusts to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Halliday and Dunn Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4692 10231 4696 10272 4743 10283 4748 10221
TIME...MOT...LOC 2049Z 177DEG 40KT 4714 10249

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SMITH
Special weather statement, May 12, 2:53 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
253 PM MDT Thu May 12 2022

NDZ040-043-122130-
Slope ND-Bowman ND-
253 PM MDT Thu May 12 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN BOWMAN AND
SOUTH CENTRAL SLOPE COUNTIES THROUGH 330 PM MDT...

At 252 PM MDT, a strong thunderstorm was located near Mud Buttes, or
16 miles southwest of Bowman, moving north at 40 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Rhame.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4595 10361 4594 10373 4627 10394 4634 10358
      4596 10351 4594 10360
TIME...MOT...LOC 2052Z 166DEG 33KT 4605 10368

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SMITH
Special weather statement, May 12, 3:28 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
428 PM CDT Thu May 12 2022

NDZ018-019-021-122200-
Mercer ND-McLean ND-Dunn ND-
428 PM CDT Thu May 12 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN DUNN,
NORTHWESTERN MCLEAN AND NORTHWESTERN MERCER COUNTIES THROUGH 500 PM
CDT/400 PM MDT/...

At 427 PM CDT/327 PM MDT/, a strong thunderstorm was located 8 miles
south of Indian Hills Recreation Area, or 23 miles northwest of
Beulah, moving northeast at 55 mph.

HAZARD...Wind gusts to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Indian Hills Recreation Area around 435 PM CDT.

Other locations in the path of this storm include Roseglen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Sakakawea, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4785 10234 4785 10222 4776 10180 4725 10223
      4736 10253
TIME...MOT...LOC 2127Z 202DEG 47KT 4749 10214

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SMITH
Special weather statement, May 12, 3:54 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
454 PM CDT Thu May 12 2022

NDZ010-011-018-021-122230-
Mountrail ND-Ward ND-McLean ND-Dunn ND-
454 PM CDT Thu May 12 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL WARD,
NORTHEASTERN DUNN, NORTHWESTERN MCLEAN AND SOUTHEASTERN MOUNTRAIL
COUNTIES THROUGH 530 PM CDT...

At 453 PM CDT, a strong thunderstorm was located 6 miles northwest of
Roseglen, or 26 miles northwest of Garrison, moving north at 60 mph.

HAZARD...Wind gusts to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Plaza, Makoti and Ryder around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4755 10196 4772 10240 4827 10202 4806 10146
TIME...MOT...LOC 2153Z 202DEG 51KT 4782 10192

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SMITH
Special weather statement, May 12, 4:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
503 PM CDT Thu May 12 2022

NDZ019>021-122230-
Oliver ND-Mercer ND-McLean ND-
503 PM CDT Thu May 12 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL MCLEAN,
NORTHWESTERN OLIVER AND CENTRAL MERCER COUNTIES THROUGH 530 PM CDT...

At 502 PM CDT, a strong thunderstorm was located 5 miles south of
Beulah, moving north at 40 mph.

HAZARD...Wind gusts to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hazen around 515 PM CDT.

Other locations in the path of this storm include Hazen Bay
Recreation Area and Beulah Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4718 10215 4726 10214 4761 10185 4751 10140
      4708 10164
TIME...MOT...LOC 2202Z 194DEG 35KT 4719 10174

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ANGLIN

The radar

The Bismarck radar (KBIS), 91 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
May 12, 4:15 PM CST to 4:17 PM CST
Where
Mercer County, 1.87 mi W of Hazen
Measured
1 in hail
Reported by
Mesonet
Coordinates
47.300, -101.670

Hail, Mercer

When
May 12, 4:18 PM CST to 4:21 PM CST
Where
Mercer County, 0.47 mi W of Hazen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.300, -101.640

Hail, McLean

When
May 12, 4:54 PM CST to 4:56 PM CST
Where
McLean County, Garrison
Measured
1.5 in hail
Reported by
Public
Coordinates
47.650, -101.420

Hail, Dickey

When
May 12, 6:00 PM CST to 6:02 PM CST
Where
Dickey County, 0.69 mi N of Ludden
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
46.010, -98.130

Thunderstorm Wind, Foster

When
May 12, 7:30 PM CST to 7:35 PM CST
Where
Foster County, 8.53 mi E of Bordulac
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
47.400, -98.790

Trees were uprooted, and a roof was blown off a structure.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022855, 1022856, 1022857, 1022858, 1022859.